October 2017: Opioids and Narcan | Albright College

October 2017: Opioids and Narcan

Throughout the media, it is common to hear several cases of people overdosing on opioids. Opioids are defined as “chemicals that are either derived from the opium poppy or are synthetically manufactured by pharmaceutical companies” (Albright College Gable Health and Counseling Center Naloxone (Narcan) Policy). Opioids come in a variety of prescription medications, such as heroin, oxycodone, hydrocodone, and morphine. It is common for a person to overdose on opioids due to their effects on the human body. Opioids decrease an individual’s consciousness and breathing, due to their attachment to brain receptors that are responsible for breathing.

In order to create awareness for the opioid epidemic, we must first be aware of the risk factors. While an individual is using an opioid, they begin to build up a tolerance, which occurs when the individual must ingest more of the opioid in order to feel the same effects as before. The tolerance will reduce after stopping use, but this is where the risk of overdose becomes more prevalent. After taking a break, the individual tends to return to the same amount of the drug they had been using before, which is too much for their body to take, resulting in an overdose.

How to recognize an overdose:

  • Face is pale and feels clammy
  • Blue tinge to the skin – usually lips, nail beds and fingertips show signs first
  • Very limp body
  • Heartrate is slow, erratic, or not present at all
  • Vomiting
  • Passing out
  • Choking sounds or gurgling/snorting sounds
  • Breathing is slow, irregular, shallow, or has stopped
  • Lack of response to stimulation

Multiple steps have emerged to decrease the prevalence of an opioid overdoses. Naloxone (Narcan) is a medication that works by blocking the opioid and not allowing it to attach to brain receptors. Narcan is capable of reversing the opioid related effects in an individual within two minutes. Even though it does not guarantee to save the individual’s life, it does increase the amount of time for them to receive medical attention.

If you have any questions regarding opioids or you are concerned that you may have an opioid addiction, please call the Gable Health and Counseling Center at (610) 921-7532.

~Jessica Fink ‘18